Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Amarillo, TX

February 20, 201717 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 20, 2017, 2:26 PM CST for 17 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 2:26 PM CST (20:26 UTC)
Expired
Feb 20, 2017, 6:00 PM CST
In force
4 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS84 KAMA 202026
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
226 PM CST Mon Feb 20 2017


OKZ001>003-TXZ001>014-016>018-210000-
/O.NEW.KAMA.FW.W.0004.170220T2026Z-170221T0000Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-Armstrong-
226 PM CST Mon Feb 20 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect until 6 PM CST this evening.

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Deaf Smith...Randall and Armstrong.

* 20 Foot Winds...North 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 10 percent.

* Timing...This afternoon

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 12:07 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 20, 12:07 PM CST, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1207 PM CST Mon Feb 20 2017

.AVIATION...
A cold front continues to move south of the region and winds are
strong as high pressure is building into the area. AMA had peak
wind gust to 39 knots which overshot all model progs. NNW Winds
will slowly decline through the afternoon then drop off rapidly
after sunset. Dry conditions will provide VFR through the period.

MJG

&&

.PREV DISCUSSION... /Issued 504 AM CST Mon Feb 20 2017/

AVIATION...
12Z Issuance...VFR conditions expected through the period for all
sites. Westerly flow will quickly turn northwesterly and become
breezy with gusts around 30kts. Winds will decrease after 00Z as
they slowly turn back to the southwest towards the end of the
period.

Beat

PREV DISCUSSION... /Issued 343 AM CST Mon Feb 20 2017/

DISCUSSION...
Dry forecast continues through Sunday.  Thursday expected to be
windy with critical fire weather conditions.

Sharp 500 mb shortwave trof currently over western part of
forecast area expected to progress eastward today.  Associated
weak polar cold front will move through the Texas and Oklahoma
Panhandles this morning, with breezy north winds in its wake.
Lingering morning clouds expected to clear eastern sections early
this morning.

Above-normal daytime temperatures expected through Thursday as dry
trajectories allow ample insolation.

Next digging shortwave trof crosses the Rockies on Thursday, with
rapidly falling pressures creating windy conditions across the
Panhandles.  Strong west winds during the day will cause Thursday
high temperatures to be about 25 degrees Fahrenheit above normal.

Polar cold front associated with this system passes Thursday
night, bringing highs on Friday close to climo.  Modest
temperature recovery commences on Saturday.  03

Cockrell

FIRE WEATHER...
Elevated fire weather conditions are expected this afternoon
across all of the Texas and Oklahoma Panhandles due to dry north
winds.

Southwest winds on Tuesday will not be strong enough to
cause elevated or critical fire weather conditions.

Critical fire weather conditions are likely to develop area-wide
on Thursday as a rapidly deepening low pressure trof sets up
across the eastern part of the forecast area. Deep west winds are
expected to mix to surface, aided in part by 500 mb winds above 60
knots overhead.

Briefly elevated fire weather conditions are expected during the
afternoons across western sections of the Panhandles on Wednesday,
Friday and Sunday as westerly winds increase into the 15 to 20 MPH
range.  03

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Feb 20, 3:44 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 AM CST Mon Feb 20 2017

OKZ001>003-TXZ001>020-202200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
344 AM CST Mon Feb 20 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are expected this afternoon
across all of the Texas and Oklahoma Panhandles due to dry north
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dry and windy conditions are expected on Thursday, particularly
across the western half of the Panhandles. Critical fire weather
conditions are likely to occur and a wind advisory will likely be
needed.

Elevated fire weather conditions are expected during the
afternoons on Wednesday, Friday and Sunday across western sections
of the Panhandles as dry westerly winds increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon.

Area fire managers and emergency officials should be alert for
critical fire weather conditions on Thursday.

A less serious concern for elevated fire weather conditions also
exists for Wednesday, Friday and Sunday.

Cockrell

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.